From Greenwood, Indiana, USA:
I began taking Synthroid for hypothyroidism several years ago. I have been experiencing symptoms of what I thought was hypoglycemia so my doctor gave me a monitor and told me to take some readings. Having done so, I now suspect the problem is probably impaired glucose tolerance (IGT). My fasting sugar is around 105 to 115 mg/dl [5.8 to 6.4 mmol/L]. Depending on what I eat, my blood sugar goes as high as 195 mg/dl [10.8 mmol/L], but is usually about 160 to 170 mg/dl [8.9 to 9.4 mmol/L] two hours after eating. It drops rapidly after that, sometimes below the fasting level, before it comes back up. The rapid drop is when I feel bad (shaky, headache). I have a long family history of type 2 diabetes, but is there any hope that my thyroid levels could be causing the high readings, or do I just need to face the facts? Also, if it is IGT, what is the best way to slow it's progression to diabetes?
I do not think there is a connection between your thyroid status and the symptoms you are describing. The presence of impaired glucose tolerance is a warning of impending diabetes. This has been studied. There are several strategies that have been shown to slow or maybe prevent the onset of diabetes. They range from lifestyle changes with increasing exercise and weight loss, to use of medications. You need to speak to your physician about the intervention that might be best for you.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.